Nebraska, 2011Damaging Wind in Nebraska, July 10, 2011
July 10, 2011 · NWS FSD · 1 event in 1 county or zone
A thunderstorm produced damaging winds near Newcastle in Dixon County just before midnight on July 10th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced damaging winds near Newcastle in Dixon County just before midnight on July 10th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 10, 6:20 PM CST, 5 hours 35 minutes earlier.
Area forecast discussion, Jul 10, 6:20 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
720 PM CDT SUN JUL 10 2011
.DISCUSSION...
FAST MOVING MCS CURRENTLY TRACKING THROUGH NORTHEAST SOUTH DAKOTA
EXPECTED TO MOVE EAST SOUTHEASTERLY...AND LIKELY CLIP THE BROOKINGS
AREA AND INTO SOUTHWEST MINNESOTA COUNTIES...TO THE NORTH OF I90.
THIS MCS HAS A HISTORY OF PRODUCING SEVERE STORMS...AND EXPECT
SEVERE WEATHER TO CONTINUE INTO THE AFOREMENTIONED AREAS OF OUR
CWA. LINE SHOULD ARRIVE IN BROOKINGS AND LINCOLN (MN) COUNTIES
SHORTLY AFTER 8PM CDT...BEFORE EXITING THE CWA AROUND 1 AM OR SO.
ENVIRONMENT REMAINS FAVORABLE FOR SOME LARGE HAIL AND DAMAGING WINDS
PRIMARILY...BUT WITH DECENT EFFECTIVE TOTAL SHEAR PROFILES CANNOT
RULE OUT SOME ROTATION. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
THROUGH 2 AM. ELSEWHERE...SOME CUMULUS CLOUDS HAVE BUILT UP NEAR A
WEAK CONVERGENCE AREA SOUTH OF I90. IT IS OF AN ISOLATED
NATURE...BUT WILL KEEP ISOLATED POPS IN THE PICTURE THIS EVENING
WITH SUCH AN UNSTABLE...BUT WELL CAPPED ENVIRONMENT IN PLACE.
UPDATED MAINLY TO REFLECT THE INCOMING MCS THIS EVENING/EARLY
MORNING HOURS.
&&
AVIATION...
VFR CONDITIONS WILL CONTINUE TONIGHT AND MONDAY WITH THE NOTABLE
EXCEPTION OF MVFR TO BRIEF IFR CONDITIONS IN THUNDERSTORM ACTIVITY.
THE AREA MOST LIKELY TO RECEIVE THUNDERSTORMS INCLUDES OUR NORTHERN
ZONES THIS EVENING...NORTH OF I 90. IN ADDITION TO A LOWERING OF
CATEGORIES...WIND GUSTS IN EXCESS OF 35 KNOTS ARE PROBABLE IN SOME
OF THE STRONGER CELLS. OTHERWISE...CONVECTION WILL BE VERY SHORT
LIVED OR PATCHY SOUTH OF I 90 TONIGHT. ALSO...THERE COULD BE SOME
MVFR FOG NEAR SUNRISE OVER PATCHY LOCATIONS.
&&
.PREV DISCUSSION...
PRIME TIME FOR DEVELOPMENT OR MOVEMENT OF STORMS INTO OUR FORECAST
AREA IN THIS VERY HUMID AND UNSTABLE AIR MASS SEEMS TO BE THE
EVENING HOURS...DO NOT THINK MUCH WILL DEVELOP LATE THIS AFTERNOON.
WILL HAVE TO ALLOW FOR A SLIGHT CHANCE OF SOME DEVELOPMENT EARLY
GIVEN THE WEAK CONVERGENCE IN THE SURFACE WIND FIELD BETWEEN YANKTON
AND WAYNE. OTHERWISE WE WILL PROBABLY HAVE TO WAIT FOR ORGANIZED
STORMS TO MAKE IT INTO THE AREA FROM THE NORTHWEST...OR FOR
DEVELOPMENT ALONG BOUNDARIES ASSOCIATED WITH THIS ACTIVITY. BEST
CHANCE OF STORMS TONIGHT WILL BE IN OUR EAST AS STORM PROPAGATION
WOULD BRING STORM IN NORTH DAKOTA INTO THE BKX AREA AND THEN
SOUTHWEST MINNESOTA. THE LOWEST CHANCE IS IN OUR SOUTHWEST SINCE
EVEN IF CONVECTION DOES DEVELOP ON THE SOUTHWEST FLANK OF THE
DEVELOPING COMPLEX...IT WOULD NOT BUILD SOUTHWESTWARD FAST
ENOUGH TO REACH SOUTH CENTRAL SOUTH DAKOTA. ANY ISOLATED STORMS THAT
DEVELOP THIS EVENING COULD BE SUPERCELLULAR AS EFFECTIVE SHEAR
EXCEEDS 50 KTS. THIS WOULD BRING A THREAT FOR LARGE HAIL...PERHAPS
TO GOLF BALL SIZE...AND EVEN A MICROBURST. ORGANIZED CONVECTION THAT
WILL MOVE IN FROM THE NORTHWEST WOULD HAVE A MUCH LARGER WIND THREAT
WITH WINDS OVER 70 MPH POSSIBLE. THERE WILL BE HAIL THREAT BUT MOST
LIKELY HAIL WOULD BE HALF DOLLAR OR SMALLER AS STORMS LOSE
SUPERCELLULAR CHARACTERISTICS AND BECOME MORE OF A BOW ECHO. IF A
LARGE STRATIFORM AREA DEVELOPS...THERE IS ALSO THE THREAT FOR HEAVY
RAIN ALTHOUGH STORM MOVEMENT SHOULD BE FAST ENOUGH TO KEEP ANY FLOOD
THREAT VERY LOCALIZED.
TEMPERATURES FIGURE TO DROP JUST A LITTLE BELOW GUIDANCE BY EARLY
MORNING NORTH...THAT IS INTO THE UPPER 60S. SLOW ADVANCE OF LOW
LEVEL COOLER AIR SHOULD BE ACCELERATED AT LEAST A BIT BY OUTFLOW
FROM EXPECTED ORGANIZED STORMS. / WILLIAMS
CONVECTIVE COMPLEX SHOULD BE EXITING NORTHWEST IOWA BY MONDAY
MORNING LEAVING A LOT OF DEBRIS CLOUDS AROUND. THE SURFACE FRONT
WILL ALSO BE SOUTH OF THE AREA BY EARLY AFTERNOON. THERE WILL STILL
BE A LOT OF MOISTURE IN PLACE...ESPECIALLY NEAR THE MISSOURI RIVER
AND INTO NORTHWEST IOWA. THE RIGHT ENTRANCE REGION OF THE JET WILL
ALSO ENHANCE LIFT. WITH A WEAK CAP IN PLACE...EXPECTATION IS THAT
CONVECTION WILL DEVELOP BY EARLY AFTERNOON IN SOUTH CENTRAL SD OR
NORTH CENTRAL NEBRASKA AND RAPIDLY ORGANIZE AND GROW UPSCALE THROUGH
AFTERNOON AS IT TOWARD TYNDALL AND YANKTON. IT IS BASICALLY A
STRAIGHT HODOGRAPH WITH CAPES AROUND 2000 J/KG. SO INITIAL STORMS
COULD BE SUPERCELLELAR WITH THE POTENTIAL FOR LARGE HAIL.
HOWEVER...BELIEVE THE BIGGER THREAT MAY BE DAMAGING WINDS AS STORMS
GROW UPSCALE AND MOVE ALONG THE MISSOURI RIVER. THERE IS ALSO A REAL
THREAT OF HEAVY RAIN IN THIS AREA ESPECIALLY AFTER SUNSET. WITH
STRONG DYNAMICS BOTH ALOFT AND NEAR THE SURFACE...COULD SEE
DEVELOPMENT BEHIND THE INITIAL STORMS AND IT IS NOT OUT OF THE
QUESTION SOME PLACES FROM LAKE ANDES TO STORM LAKE COULD SEE WELL
OVER AN INCH OF RAIN MONDAY NIGHT INTO TUESDAY MORNING. WITH WSW
FLOW...THE NORTH EDGE OF THIS RAIN COULD GET AS FAR NORTH AS
I90...ESPECIALLY IN SW MN. TEMPERATURES ON MONDAY WILL GENERALLY BE
IN THE 80S. COULD SNEAK A 90 DEGREE READING AROUND SUX OR YKN IF
STORMS CAN HOLD OFF LONG ENOUGH AND CLOUDS ERODE AWAY. FOR NOW KEPT
HIGHS IN THE UPPER 80S. AS COOLER AND DRIER AIR MOVES IN...LOWS ON
MONDAY NIGHT WILL FALL INTO THE 60S.
THE JET STREAK WILL MOVE OFF TO THE EAST ON TUESDAY WITH CONVECTION
LIKELY ENDING EARLY TUESDAY MORNING IN NORTHWEST IOWA AND SOUTHWEST
MINNESOTA. THEN THERE SHOULD BRING A BRIEF RESPITE IN THE RAIN
ALTHOUGH THERE WILL A LOT OF CLOUDS...ESPECIALLY SOUTH OF I90. WITH
THE CLOUDS AND A MUCH COOLER AIR MASS HIGHS WILL BE IN THE 70S. THE
SURFACE RIDGE WILL MOVE EAST BY TUESDAY EVENING AND THE FRONT TO
RETURN NORTH AS A WARM FRONT. A FAIRLY STRONG PV ANOMALY WILL MOVE
NORTHEAST AND THE COMBINATION OF WARM AIR ADVECTION OVER THE
BOUNDARY AND UPPER LEVEL LIFT SHOULD ALLOW RAIN WITH EMBEDDED
THUNDERSTORMS TO DEVELOP DURING THE EVENING AND SPREAD NORTH TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. THIS LOOKS MORE LIKE A SITUATION WITH
WIDESPREAD RAIN AND CLOUDS AND THIS WILL KEEP HIGHS IN THE 70S ON
WEDNESDAY AGAIN. AS THE WARM AND HUMID AIR MOVES AND THE UPPER WAVE
LIFTS NORTHEAST...IT WILL KEEP LOWS IN THE MID TO UPPER 60S ON
WEDNESDAY NIGHT.
FOR THURSDAY THROUGH SUNDAY...MODELS ARE IN AGREEMENT ON THE
BUILDING OF A SIGNIFICANT RIDGE BY THE END OF THE WEEK. MODEL
DIFFERENCES REALLY FOCUS ON THE THE DEGREE OF RIDGING AND HOW FAST
IT BREAKS DOWN. THE GFS HAS THE RIDGE MOVE EAST FASTER THAN THE
ECMWF AS IT TRIES TO MOVE A STRONG WAVE INTO THE RIDGE OVER THE
WEEKEND. THE ECMWF IS MORE AMPLIFIED AND KEEPS MOST ACTIVITY CLOSER
TO THE CANADIAN BORDER. HAVE GENERALLY SIDED WITH THE ECMWF WITH THE
EXCEPTION OF THURSDAY WHERE IT APPEARS A LITTLE TOO STRONG WITH A
WAVE MOVE THROUGH MINNESOTA AND HAS A WEAK BOUNDARY MOVE THROUGH THE
CWA. FOR NOW WOULD EXPECT THIS WAVE TO BE WEAKER AND BOUNDARY TO
REMAIN NORTH OF THE CA.
ON THURSDAY...REMNANTS OF WEDNESDAY NIGHT CONVECTION EXPECTED TO
CONTINUE MOVING ALONG OR EAST OF I29. DEPENDING UPON THE EXACT
TIMING OF THE UPPER LEVEL WAVE AND ALSO HOW FAST THE 925 MB WARM
FRONT MOVES NORTHEAST...THERE IS A CHANCE OF MORE STORMS DURING THE
AFTERNOON...PRIMARILY IN SW MINNESOTA AND HAVE RAISED POPS TO 40
PERCENT. DID ALSO EXTEND 20 POPS BACK TO THE WEST...PRIMARILY
BECAUSE THE CONVECTION WEDNESDAY NIGHT MAY BE SLOWER TO MOVE EAST.
OTHERWISE...EXPECT SKIES TO CLEAR RAPIDLY WEST OF I29 AND WITH LOTS
OF MOISTURE AND HEAT...HIGHS SHOULD WARM INTO THE LOWER 90S WITH MID
TO UPPER 80S ALONG AND EAST OF I29. ANY CONVECTION SHOULD MOVE
NORTHEAST OF THE AREA BY EVENING LEAVING A DRY BUT MUGGY NIGHT WITH
LOWS PRIMARILY IN THE LOWER 70S.
THE BUILDING RIDGE WILL FORCE THE WESTERLIES NORTH OF THE AREA AND
LEAD TO LITTLE IF ANY PRECIPITATION FRIDAY THROUGH SUNDAY. STORM
DEVELOPMENT OVER THE FORECAST AREA IS UNLIKELY AS ALL BOUNDARIES ARE
WEST AND NORTH OF THE AREA. HOWEVER...THERE IS A SLIGHT CHANCE
STORMS THAT DEVELOP TO THE NORTH AND WEST COULD MOVE INTO AREAS WEST
OF THE JAMES RIVER SATURDAY OR SUNDAY AFTERNOON. THERE IS ALSO A
SLIGHT CHANCE THAT CONVECTION THAT MAY DEVELOP OVER WRN ND SATURDAY
COULD MOVE FAR ENOUGH SOUTHEAST TO CLIP SOUTHWEST MINNESOTA SATURDAY
NIGHT. THE BIG NEWS WILL BE THE HEAT AND HUMIDITY. THERE WILL BE A
LOT OF SUN AND A CAP IN PLACE WHICH WILL PREVENT MOISTURE FROM
MIXING OUT. THIS WILL ALLOW DEW POINTS TO RISE INTO THE LOW TO MID
70S. TAKING THE ECMWF LITERALLY WOULD PUT HIGHS ABOVE 100
DEGREES SOUTH OF I90. WHILE THIS IS POSSIBLE...ESPECIALLY IN SOUTH
CENTRAL SD...WENT A BIT COOLER IN CASE THERE IS A FEW MORE CLOUDS OR
THE RIDGE IS NOT QUITE AS STRONG. REGARDLESS TEMPS WILL BE WELL INTO
THE 90S. HEAT INDICES COULD RISE WELL OVER 100 DEGREES IN MANY AREAS
BEGINNING FRIDAY AND CONTINUING INTO SUNDAY./SCHUMACHER
&&
.HYDROLOGY...
LOCAL FLOODING WITH THE EARLY MORNING DOWNPOUR OF 5 INCHES PLUS A
LITTLE NORTH OF FSD HAS BEEN SUBSIDING AND A BRIEF CREST CONTINUES
TO MOVE SLOWLY DOWN THE BIG SIOUX RIVER. COVERAGE OF STORMS
UNCERTAIN TONIGHT AND WIDESPREAD HEAVY RAIN NOT EXPECTED. HOWEVER IF
THIS LITTLE AREA GETS HIT AGAIN THERE COULD BE BIG PROBLEMS THERE.
/ WILLIAMS
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, Jul 10, 10:08 AM CST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 AM CDT SUN JUL 10 2011
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1108 AM CDT SUN JUL 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
BY LATE AFTERNOON AND ESPECIALLY TONIGHT THUNDERSTORMS ARE
EXPECTED TO REDEVELOP WITH THE BEST CHANCE THROUGH MIDNIGHT NORTH
OF INTERSTATE 90. A FEW STORMS COULD PRODUCE WIND GUSTS TO 70 MPH
AND HAIL TO THE SIZE OF GOLF BALLS. AN ISOLATED TORNADO WILL ALSO
BE POSSIBLE. THE STORMS MAY BECOME MORE CONCENTRATED SOUTH OF
INTERSTATE 90 AFTER MIDNIGHT.
FLOODING...
A GENERALLY MINOR FLOOD CREST WILL BE MOVING DOWNSTREAM ALONG THE
BIG SIOUX RIVER DURING THE NEXT FEW DAYS DUE TO RUNOFF FROM
OVERNIGHT VERY HEAVY RAIN IN THE DELL RAPIDS AREA NORTH OF SIOUX
FALLS. THIS AREA NORTH OF SIOUX FALLS MAY ALSO BE VERY SENSITIVE
TO ADDITIONAL FLASH FLOODING IF HEAVY RAIN DEVELOPS WITH
THUNDERSTORMS THROUGH TONIGHT.
RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.
ADDITIONALLY...THE JAMES RIVER WILL BE IN FLOOD UNTIL FURTHER
NOTICE...ALONG WITH LOWER PORTIONS OF THE BIG SIOUX NEAR SIOUX
CITY DUE TO BACKWATER EFFECTS FROM THE MISSOURI RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF THUNDERSTORMS WILL COME MONDAY NIGHT INTO
TUESDAY MORNING. THE BETTER CHANCES APPEAR TO BE ACROSS CENTRAL
AND FAR SOUTHEAST SOUTH DAKOTA WHERE HAIL TO THE SIZE OF HALF
DOLLARS AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. HEAVY RAIN
WILL ALSO BE A THREAT WITH AREAS AGAIN SEEING A POTENTIAL FOR 2
TO 4 INCHES OF RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 500 PM CDT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
WILLIAMS
In the hours before
Local storm report, Jul 10, 7:55 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 7 NNE HENDRICKS 44.60N 96.39W
07/10/2011 E60 MPH LINCOLN MN TRAINED SPOTTER
&&
LAFLINLocal storm report, Jul 10, 11:42 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1242 AM CDT MON JUL 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM TSTM WND GST 5 WSW MECKLING 42.82N 97.17W
07/11/2011 E60 MPH YANKTON SD TRAINED SPOTTER
TREE LIMBS DOWN
&&
LAFLINThunderstorm Wind, Dixon
- When
- July 10, 11:55 PM CST
- Where
- Dixon County, Newcastle
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.650, -96.870
Thunderstorm winds caused tree and power line damage, producing a power outage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 10 to 12, 20111 death · 60 injured · 22 events
- Excessive Heat in Illinois, July 10 to 12, 20112 deaths · 14 events
- Excessive Heat in Missouri, July 10 to 12, 20112 deaths · 11 events
- Tornadoes and Flood in North Dakota, July 10, 2011$4.1 million · EF2 · 37 events
- Tornadoes and Damaging Winds in North Dakota, July 10, 2011$8.7 million · EF2 · 21 events
- Excessive Heat in Tennessee, July 10 to 13, 20111 death · 20 events
- Hail and Damaging Winds in Nebraska, July 10, 2011$17 million · 1.5 in hail · 23 events
- Excessive Heat and Heat in Alabama, July 10 to 12, 20111 death · 11 events
- Flash Flood and Heavy Rain in Hawaii, July 10 to 12, 20111 death · 1 injured · 3 events
- Tornado and Hail in Minnesota, July 10, 2011$1.4 million · EF0 · 43 events
- Flash Flooding and Damaging Winds in Mississippi, July 10 to 13, 2011$316,000 · 50 kt wind · 29 events
- Flash Flood in Arizona, July 10, 2011$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333723.